by Dr. Harley Farmer, Ph.D
You may have previously noticed that often, while your eczema gets better intermittently, the overall condition still seems to progress!
There are reasons for this that we've discussed in previous blog posts, mostly related to early-stage eczema treatment creams.
But for some of you, it might already be too late. When eczema (or any condition for that matter) progresses, we start to look for something stronger.
If you Google "eczema treatments", steroid creams tend to come up as a later stage of treatment. They're touted as a strong form of treatment for more advanced conditions
Steroid creams are indeed a stronger form of treatment, in that instead of being moisturiser-based, they rely on topical corticosteroids.
“Topical corticosteroids” sound complicated, but they are essentially just a product that is applied to the skin which contains a type of steroid. Of course, these are not the muscle-building kind, but rather a type created to reduce inflammation.
Nonetheless, make no mistake: topical steroids are strong drugs.
While you may be familiar with the ranges of eczema treatment, there's something important to know about using topical steroids for further treatment.
This corticosteroid drug, like many prescribed drugs, can create very severe effects due to their strength. These include, but are not limited to, things like further irritation, hormone changes, and addiction.
Let's first examine how and why this happens so we know how we might treat eczema without topical steroids.
A natural reaction – in both senses
As I mentioned earlier, when eczema gets very flared, we often instinctively reach for something strong(er) as “treatment”.
This is indeed a natural reaction or thought process. We think that with this strong thing we can most definitely cure whatever's wrong.
But have we considered the after-effects? Have we considered what the result of that strength is?
As it turns out, the ingredients inside a steroid-based eczema cream are so strong they make your skin addicted to them!
Yes, your skin can become addicted to something in the same way the rest of your body can. In fact, there is a defined scientific term for how your body responds to the sudden cessation of this treatment: Topical Steroid Withdrawal.
Even the British Association of Dermatologists and National Eczema Society have agreed that topical steroid withdrawal is a serious issue that may require a warning.
How does topical steroid withdrawal happen without my knowledge?
This kind of addiction means your skin actually goes through withdrawal whenever you're not using the steroid cream.
How do you know if you've got Topical Steroid Withdrawal?
Well, the symptoms of Topical Steroid Withdrawal include:
- Redness of the skin in a particular area.
- Darkening of normal skin tone.
- Burning, stinging, peeling/flakiness of skin in an area.
- Open sores and similar skin reactions.
Sound familiar? That's because they are – you guessed it – the same symptoms as for eczema!
But now what do we do about treating both this withdrawal and the underlying “eczema”? Read on to find out why the solution might be just as sneakily obvious as the problem.
How do we stop Topical Steroid Withdrawal for good?
Interestingly, the answer to our first problem (Topical Steroid Withdrawal) is more obvious. Even though stoppage of the cream creates the steroid withdrawal we see, that doesn't mean re-applying the steroid cream cures it.
The cream, in fact, is the clue – and the clue reveals the cause.
I said at the beginning of this post, “We reach for something strong…” – why is that?
Often, we react to something that looks “bad” –especially if it's on our face! So the simple question is: what if we didn't? What if that “bad sign” isn't as bad as we thought?
The skin is your largest organ and arguably its most complex; this means it is actually well-equipped with mechanisms to deal with irritation.
One of those methods is to send blood to that area of the skin. Indeed, this is the source of the redness we often see. Much like a common cold, the symptoms might make you think you're sick but they actually indicate that your body is actively fighting off an intruder.
Most, if not all, graduates of our own program (discussed later) do see their skin heal on its own after enough time off a type of steroid cream.
Now, that doesn't necessarily mean that the solution is simply that our skin will “deal with it”. In fact, it's about going back to that first clue that came with the cream.
The cream created Topical Steroid Withdrawal and that's where the hint is: something topical + a steroid + withdrawal, which implies an “addiction”.
We've now completed a full circle – the “topical” part of Topical Steroid Withdrawal tells us that we're treating things from the outside, not the inside!
The methodology behind drug-free Topical Steroid Withdrawal treatment
Something we can consider the “inside” would be your individual triggers for skin issues.
Studying your triggers is the first surefire step to creating a mindset change. What happened internally before that which caused you to reach for the cream? Your answers may range from stress to food allergies to some other source of irritation, such as sunburn.
So instead of looking outside for a solution, you'll now look from the inside – to find out what is triggering redness or dry skin first.
How do you really do this, though? Is that really all there is to it?
We've seen amazing change when this is done in a proper way, that's why we created the EXeczema® program. One of our students has even gone on to write her own book on her own method, so don't just take it from us!
But it begins here. With a change in mindset, you can end Topical Steroid Withdrawal and eczema with one easy, drug-free mindset change.
What's stopping you?
Interested in learning more about the EXeczema® program?